The Annals of Mathematical Statistics

Combinatorial Properties of Group Divisible Incomplete Block Designs

R. C. Bose and W. S. Connor

Full-text: Open access

Abstract

Group divisible incomplete block designs are an important subclass of partially balanced designs [1], [2] with two associate classes, and they may also be regarded as a special case of intra- and inter-group balanced incomplete block designs [3], [4]. They may be defined as follows. An incomplete block design with $v$ treatments each replicated $r$ times in $b$ blocks of size $k$ is said to be group divisible (GD) if the treatments can be divided into $m$ groups, each with $n$ treatments, so that the treatments belonging to the same group occur together in $\lambda_1$ blocks and treatments belonging to different groups occur together in $\lambda_2$ blocks. If $\lambda_1 = \lambda_2 = \lambda$ (say), then every pair of treatments occurs in $\lambda$ blocks, and the design becomes a balanced incomplete block design, which has been extensively studied [5], [6], [7], [8]. We shall therefore confine ourselves to the case $\lambda_1 \neq \lambda_2$. The object of this paper is to study the combinatorial properties of these designs. It is shown that the GD designs can be divided into three exhaustive and mutually exclusive classes: (a) Singular GD designs characterized by $r - \lambda_1 = 0$; (b) Semi-regular GD designs characterized by $r - \lambda_1 > 0, rk - v\lambda_2 = 0$; (c) Regular GD designs characterized by $r - \lambda_1 > 0, rk - v\lambda_2 > 0$. Certain inequality relations between the parameters necessary for the existence of the design have been derived in each case. Some other interesting theorems about the structure of these designs have also been obtained. Methods of constructing GD designs will be given in a separate paper.

Article information

Source
Ann. Math. Statist., Volume 23, Number 3 (1952), 367-383.

Dates
First available in Project Euclid: 28 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177729382

Digital Object Identifier
doi:10.1214/aoms/1177729382

Mathematical Reviews number (MathSciNet)
MR49144

Zentralblatt MATH identifier
0047.12902

JSTOR
links.jstor.org

Citation

Bose, R. C.; Connor, W. S. Combinatorial Properties of Group Divisible Incomplete Block Designs. Ann. Math. Statist. 23 (1952), no. 3, 367--383. doi:10.1214/aoms/1177729382. https://projecteuclid.org/euclid.aoms/1177729382


Export citation